Medications That May Cause Bloody Noses

The majority of nosebleeds are caused by nose picking, trauma, and dryness. These are by far the most common causes of nosebleeds and are generally nothing to worry about.

But they can also be triggered or worsened by certain medications. If you're experiencing regular nosebleeds, it may be because you're taking one of these meds:

Viagra and Sildenafil

These drugs are freely available and are used by men who struggle to get or maintain an erection. As we have noted in the past, many stories that involve nosebleeds during sex are the result of Viagra or Sildenafil consumption. Most side effects are rare and many nosebleeds are minor, but they can be exacerbated by certain health conditions and intense...activities.

Blood Thinning Medications

Blood thinning medications don't actually thin the blood. They work by stopping the blood from forming clots and while they can be life-saving, they can also make it difficult to stop a nosebleed.

You should never stop taking blood thinning medications without consulting with your doctor first. If you have frequent nosebleeds, tell them, as that will allow them to weigh up the pros and cons and ensure you are prepared. They may recommend that you keep some Nampons on hand and will also ensure you know how to stop and prevent nosebleeds.

Nasal Sprays

Anything that is ingested intra-nasally, which means it is snorted or sprayed inside the nose, can cause nosebleeds. If you use a nasal spray to deal with a pollen allergy or sinus infection, for instance, it may irritate the lining of the nose and trigger a bleed.

If you're inhaling dry air, you'll make it worse, as the blood vessels in the nose are very delicate and it doesn't take much for them to break and bleed. It's important, therefore, to keep the area moist. You can use a saline spray to clean it and can also rub a little petroleum jelly every now and then.

Nonsteroidal Anti-Inflammatory Drugs

Nonsteroidal Anti-Inflammatory Drugs (NSAIDs), including Ibuprofen, may cause nosebleeds. It is a very rare symptom, though, and more common side effects include stomach pains and acid reflux.

Antihypertensives

Some of the drugs used to treat high blood pressure could trigger a nosebleed. Such issues are generally less common and less problematic than blood thinners, but it's still a side effect to be aware of.

Other Medications

Many drugs list epistaxis, the medical term for nosebleeds, as one of the side effects. These include everything from anti-depressants to sedatives and hypnotics. If you regularly get nosebleeds and take multiple medications, it can be hard to know what's causing the bleed and whether the medication is even at fault.

Just make sure you focus on stopping the bleed, keep a record of the times that it happens, and avoid any of the habits that can lead to frequent nosebleeds.

How To Stop Your Nose from Bleeding

Nosebleeds caused by medications are known as drug-induced epistaxis. The extent of the blood can differ greatly depending on the individual, the medication, and other factors, but you can usually stop the bleeding by pinching the soft part of your nose with your thumb and index finger.

Make sure you lean forward and not back, otherwise, you may experience difficulty breathing and nausea.

Apply pressure for 5 minutes and resist the urge to check and see if the bleeding has stopped. Once that time has passed, the blood should have clotted inside the nose.

Refrain from blowing your nose or doing anything too strenuous immediately afterward, as it could remove the clot and trigger more bleeding.

Other Common Causes of Nosebleeds

As noted at the outset of this guide, most nosebleeds have innocuous causes. In fact, they are more common in young children purely because nose picking is the most common cause, and kids are the most likely to pick their noses.

Other causes of nosebleeds include nasal dryness—whereby the lining of your nose gets dry and cracked—and trauma. In very rare cases, regular and heavy nosebleeds could be a sign of serious bleeding disorders and even cancer.

If you are experiencing regular nosebleeds and they don't seem to have an obvious cause, you should speak with your doctor. It's always better to be safe than sorry, although in such cases, the nosebleeds are usually accompanied by other symptoms.